Alert archive / California / Wind Advisories in 2022

Wind Advisory 3, NWS San Diego, CA

January 19, 20224 counties in California

NWS San Diego, CA issued this wind advisory at Jan 19, 2022, 12:27 PM PST for 4 counties in California. It took effect at Jan 20, 2022, 12:00 AM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2022, 12:27 PM PST (20:27 UTC)
In effect from
Jan 20, 2022, 12:00 AM PST
Expired
Jan 20, 2022, 4:00 PM PST
In force
16 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS76 KSGX 192027
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1227 PM PST Wed Jan 19 2022

CAZ048-055>057-065-554-201200-
/O.NEW.KSGX.WI.Y.0003.220120T0800Z-220121T0000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Riverside County Mountains-
Santa Ana Mountains and Foothills-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
Including the cities of Ontario, Rancho Cucamonga, Corona, 
Crestline, Lake Arrowhead, Running Springs, Idyllwild-Pine Cove, 
and Banning
1227 PM PST Wed Jan 19 2022

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM PST
THURSDAY...

* WHAT...North winds 15 to 30 mph with gusts over 50 mph at times
  over the mountain passes and canyons, and over 35 mph at times
  in the valleys.

* WHERE...The Inland Empire, San Bernardino County Mountains,
  Riverside County Mountains, Santa Ana Mountains and Foothills,
  San Gorgonio Pass Near Banning, and Orange County Inland Areas.

* WHEN...From midnight tonight to 4 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds will be confined to areas
  near and below the major passes, and below wind-prone canyons
  along the coastal slopes and foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
3 follow-up statements
027 
WWUS76 KSGX 200522
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
922 PM PST Wed Jan 19 2022

CAZ048-055>057-065-554-201330-
/O.CON.KSGX.WI.Y.0003.220120T0800Z-220121T0000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Riverside County Mountains-
Santa Ana Mountains and Foothills-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
Including the cities of Ontario, Rancho Cucamonga, Corona, 
Crestline, Lake Arrowhead, Running Springs, Idyllwild-Pine Cove, 
and Banning
922 PM PST Wed Jan 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THURSDAY...

* WHAT...North winds 15 to 30 mph with gusts over 50 mph at 
  times over the mountain passes and canyons, and over 35 mph at 
  times in the valleys.

* WHERE...The Inland Empire, San Bernardino County Mountains, 
  Riverside County Mountains, Santa Ana Mountains and Foothills, 
  San Gorgonio Pass Near Banning, and Orange County Inland Areas.

* WHEN...From midnight tonight to 4 PM PST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds will be confined to areas
  near and below the major passes, and below wind-prone canyons
  along the coastal slopes and foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
762 
WWUS76 KSGX 201126
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
326 AM PST Thu Jan 20 2022

CAZ048-055>057-065-554-202300-
/O.NEW.KSGX.HW.A.0001.220121T2300Z-220123T0200Z/
/O.CON.KSGX.WI.Y.0003.000000T0000Z-220121T0000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Riverside County Mountains-
Santa Ana Mountains and Foothills-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
Wrightwood, Idyllwild-Pine Cove, Banning, Desert Hot Springs, 
Santa Ana, Anaheim, Garden Grove, Orange, Fullerton, 
and Mission Viejo
326 AM PST Thu Jan 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON...

* WHAT...For the Wind Advisory, north winds 10 to 20 mph with 
  gusts to 40 mph. For the High Wind Watch, northeast winds 20 
  to 30 mph with gusts to 50 mph possible.

* WHERE...San Bernardino and Riverside County Valleys-The Inland 
  Empire, San Bernardino County Mountains, Riverside County 
  Mountains, Santa Ana Mountains and Foothills, San Gorgonio 
  Pass Near Banning and Orange County Inland Areas.

* WHEN...For the Wind Advisory, until 4 PM PST this afternoon. 
  For the High Wind Watch, from Friday afternoon through 
  Saturday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Gusty east to northeast winds will continue
  for Saturday night into Sunday, but are not expected to be as
  strong as the winds on Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CAZ050-058-202300-
/O.NEW.KSGX.HW.A.0001.220122T0800Z-220123T0200Z/
San Diego County Valleys-San Diego County Mountains-
Including the cities of Escondido, El Cajon, San Marcos, La Mesa,
Santee, Poway, Julian, and Pine Valley
326 AM PST Thu Jan 20 2022

...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON...

* WHAT...Northeast winds 15 to 25 mph with gusts to 40 mph 
  possible.

* WHERE...San Diego County Valleys and San Diego County 
  Mountains.

* WHEN...From late Friday night through Saturday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Gusty east to northeast winds will continue
  for Saturday night into Sunday, but are not expected to be as
  strong as the winds on Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
508 
WWUS76 KSGX 202142
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
142 PM PST Thu Jan 20 2022

CAZ048-055>057-065-554-210545-
/O.UPG.KSGX.HW.A.0001.220121T2300Z-220123T0200Z/
/O.NEW.KSGX.HW.W.0001.220121T2300Z-220123T0200Z/
/O.CON.KSGX.WI.Y.0003.000000T0000Z-220121T0000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Riverside County Mountains-
Santa Ana Mountains and Foothills-San Gorgonio Pass Near Banning-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, Crestline, 
Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, 
Wrightwood, Idyllwild-Pine Cove, Banning, Desert Hot Springs, 
Santa Ana, Anaheim, Garden Grove, Orange, Fullerton, 
and Mission Viejo
142 PM PST Thu Jan 20 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 3 PM FRIDAY TO 6 PM PST
SATURDAY...

* WHAT...For the Wind Advisory, north winds 15 to 25 mph with
  gusts to 40 mph. For the High Wind Warning, northeast winds 30
  to 40 mph with gusts to 60 mph expected. Gusts to 75 mph 
  expected on the coastal slopes of the San Bernardino mountains.

* WHERE...San Bernardino and Riverside County Valleys-The Inland 
  Empire, San Bernardino County Mountains, Riverside County 
  Mountains, Santa Ana Mountains and Foothills, San Gorgonio 
  Pass Near Banning and Orange County Inland Areas.

* WHEN...For the Wind Advisory, until 4 PM PST this afternoon. For
  the High Wind Warning, from 3 PM Friday to 6 PM PST Saturday. 

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Gusty northeast winds will continue for 
  Saturday night into Sunday, but are not expected to be as strong
  as the winds on Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive.

&&

$$

CAZ050-058-210545-
/O.UPG.KSGX.HW.A.0001.220122T0800Z-220123T0200Z/
/O.NEW.KSGX.WI.Y.0004.220122T0800Z-220123T0200Z/
San Diego County Valleys-San Diego County Mountains-
Including the cities of Escondido, El Cajon, San Marcos, La Mesa,
Santee, Poway, Julian, and Pine Valley
142 PM PST Thu Jan 20 2022

...WIND ADVISORY IN EFFECT FROM MIDNIGHT FRIDAY NIGHT TO 6 PM PST
SATURDAY...

* WHAT...Northeast to east winds 20 to 30 mph with gusts to 55 
  mph expected.

* WHERE...San Diego County Valleys and San Diego County 
  Mountains.

* WHEN...From midnight Friday night to 6 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Gusty northeast to east winds will 
  continue for Saturday night into Sunday, but are not expected to
  be as strong as the winds on Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ552-210545-
/O.NEW.KSGX.WI.Y.0004.220121T2300Z-220123T0200Z/
Orange County Coastal Areas-
Including the cities of Huntington Beach and Costa Mesa
142 PM PST Thu Jan 20 2022

...WIND ADVISORY IN EFFECT FROM 3 PM FRIDAY TO 6 PM PST
SATURDAY...

* WHAT...Northeast winds 15 to 25 mph with gusts to 45 mph 
  expected.

* WHERE...Orange County Coastal Areas.

* WHEN...From 3 PM Friday to 6 PM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Jan 19, 10:00 AM PST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 19, 10:00 AM PST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1000 AM PST Wed Jan 19 2022

.SYNOPSIS...
Warming will begin today with greater warming on Thursday for
coastal areas with gusty northerly Santa Ana winds for late
tonight through Thursday morning. Winds will be weakest on Friday
morning. Stronger and more widespread northeasterly Santa Ana
winds for expected for Friday night and Saturday with the winds
becoming more easterly and not as strong for Saturday night and
Sunday. Saturday will be warmer near the coast and cooler inland
with most areas warmer on Sunday. Winds will weaken Sunday night
with coastal cooling beginning to spread inland early next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Low clouds persist across most areas west of the mountains at mid
morning but are beginning to erode this hour. Mesoscale forecast
guidance indicates that the clouds should burn off most areas by
21Z. Some cloud cover may linger near the immediate coast into
late afternoon. Other than sky cover, no other changes to the
forecast at this time.

Previous Discussion (Issued 358 AM PST Wed Jan 19 2022)...

SHORT TERM (Today through Friday)...
A weak trough of low pressure over the southwest states will move
east today. Satellite imagery shows coastal low clouds extending
onto the lower coastal slopes of the mountains with the marine
layer becoming a little less deep overnight. Northerly offshore
flow will develop tonight and continue through Thursday as surface
high pressure develops over the Great Basin behind the exiting
trough of low pressure.

Gusty Santa Ana winds will develop tonight and continue into
Thursday. The strongest winds are expected for late tonight into
Thursday morning with the strongest winds expected near and below
the Cajon Pass and near the coastal slopes of the Santa Ana
Mountains with stronger gusts to around 55 mph. Winds will
becoming weaker and more localized for Thursday afternoon into
Thursday night with weakest winds on Friday morning.

High temperatures will be warmer today with the greatest warming
in the mountains. On Thursday with the offshore flow, the greatest
warming will be for coastal areas with the deserts into the
mountains a few degrees cooler. Lower elevations will be cooler on
Friday, with the greatest cooling for coastal areas.

LONG TERM (Friday night through Tuesday)...
Stronger and more widespread northeasterly Santa Ana winds are
expected for Friday night into Saturday. The overall range in
gusts from ECMWF ensemble output for Ontario has not changed much
in the past 24 hours, but now has a more even spread from weakest
to strongest. Output from 24 hours ago was more heavily weighted
toward moderate strength winds with fewer members having weaker or
stronger winds. The flow becomes more easterly and not as strong
for Saturday night into Sunday. Much weaker and more localized
winds may continue for Sunday night into Monday.

High temperatures on Saturday will be warmer near the coast and
cooler inland with the greatest cooling in the mountains. Sunday
will be warmer except maybe near the coast with the greatest
warming in the mountains. On Monday, coastal cooling will spread
into the valleys while the mountains and deserts continue to warm.

&&

.AVIATION...
191630Z...Coast/Valleys...BKN with bases 2500-3500 FT MSL will
scatter out from the mtns, westward, through 19z Wed. Low clouds
will redevelop vcty KSAN and KCRQ after 02z Thu with cigs possible
through 12z Thu before clearing. Bases 1000-1500 FT MSL. Inc NE
winds after 02z Thu, with gusty winds across eastern valleys.
Stronger and more widespread winds expected by Thu morning.

Mountains/Deserts...Mostly clear with unrestricted vis through
tonight. Inc winds after 02z Thu, with strongest winds across mtns
and coastal slopes. Stronger and more widespread winds expected by
Thu morning.

&&

.MARINE...
No hazardous marine weather conditions expected into Saturday.
Locally breezy northeast winds will be possible on Saturday, leading
to locally hazardous conditions.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Moreland
AVIATION/MARINE...Schenk

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.